“A very small amount ingested or absorbed through your skin can kill you," Jack Riley of the DEA says. Riley is referring to fentanyl, a drug 40 to 50 times more powerful than heroin.
Now San Diego first responders are going through new training on how to handle fentanyl, a drug that can cause an accidental overdose simply by touching or breathing it in.
That’s what nearly happened to a New Jersey Police Officer when he came in contact with the synthetic opioid.
“You actually felt like you were dying,” New Jersey county investigator D. Kallen said. "You couldn’t breathe. It was the most bizarre feeling that I never ever, would want to feel again.”
Now the Department of Justice (DOJ) is warning first responders in San Diego of the danger. If an officer treats fentanyl like cocaine or heroin and it became airborne “it can quickly become an overdose situation,” according to deputy U.S. attorney Mark Conover.
The DOJ recently trained San Diego local, state and federal law enforcement how to respond if they find a drug that could be fentanyl, and are warning first responders not to field test the drug in the street.
The DOJ is also warning drug abusers what they think they are buying off the streets can be deadlier than they realize.
"Don’t think just because something says it's a codeine pill or if it purports to be a certain kind of illicit drug what you're being told, you're being sold,” Conover warned.
The DOJ made one of their largest fentanyl busts in the county just a few weeks ago, confiscating more than 100 pounds in the San Diego district. They say they’re doing everything they can to stop more from coming into the county.